Lupus can cause hives, but this is uncommon. The exact cause of hives in lupus isn't clear. But it may be due to certain antibodies produced by some people with lupus. Sun exposure also may play a role. In addition, some of the medications used to treat lupus may cause side effects that include hives.
Individual hives usually last less than 24 hours. Individual hives that last longer than 24 hours may be due to urticarial vasculitis, a condition characterized by inflammation of the small blood vessels in the skin. Lupus is one cause of urticarial vasculitis.
Sept. 20, 2012
- Tassiulas I, et al. Clinical features and treatment of systemic lupus erythematosus. In: Firestein GS, et al. Kelley's Textbook of Rheumatology. 8th ed. Philadelphia, Pa.: Saunders Elsevier; 2009. http://www.mdconsult.com/das/book/body/208746819-6/0/1807/0.html. Accessed Sept. 13, 2012.
- Vasculitis. Lupus Foundation of America, Inc. Accessed Sept. 13, 2012. http://www.lupus.org/webmodules/webarticlesnet/templates/new_research.aspx?articleid=2283&zoneid=3. Accessed Sept. 13, 2012.
- Schur PH, et al. Mucocutaneous manifestations of systemic lupus erythematosus. http://www.uptodate.com/home/index.html. Accessed Sept. 13, 2012.
- Cutaneous side effects from rheumatic drugs. Lupus Foundation. http://www.lupus.org/webmodules/webarticlesnet/templates/new_about.aspx?articleid=468&zoneid=2. Accessed Sept. 13, 2012.